Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
167 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What are effects of taking champix while decreasing zoloft?

I just started champix but I m on zoloft 100 ml per day, I m decreasing the zoloft dosage daily by half for the next two weeks or skipping each second dosage, I m on the third day of champix, what should I expect in terms of either side effects or impact of taking champix while decreasing zoloft? I m 45 yrs old, female and have three small children, I started smoking in the last 6 months and want to quit. I smoked earlier in my life before I had children. I had some anxiety and depression over the last five years (hence zoloft) but I have been very happy and not feeling anxiety or having sleep problems for more than a year now. In fact on this my third day of taking champix i am unusually wide awake at 1am.
Wed, 23 Sep 2020
Report Abuse
Internal Medicine Specialist 's  Response
Hello,

Chantix is truly a great medication to help you quit smoking. I’ve had many patients on it and quite a few success stories with that. Likewise Zoloft is equally and effective anti-depressant. I do have concerns that you may be trying to make too many adjustments at once. I am somewhat concerned that going off of the Zoloft, or rather weaning it down, may potentially cause some rebound depression. That poses a little bit of a concern because Chantix does have some psychiatric adverse effects to it, which it does sound like you already know.

There is a slight risk of suicidal thoughts with Chantix after it is started. My recommendation to you, and this is what I have told all my patients, as I would make one medication change at a time. If you just started the Chantix then I personally would leave the Zoloft exactly where it is for right now. Focus on trying to quit smoking using the Chantix first, and then down the road a little you can start working on weaning off of the Zoloft. That would be my recommendation, if you start to have any negative symptoms wow you’re going up on the Chantix and down on the Zoloft you likely will not know which one of the medication changes is causing your symptoms.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. David Girardi, Internal Medicine Specialist
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Sertraline


What are effects of taking champix while decreasing zoloft?

Hello, Chantix is truly a great medication to help you quit smoking. I’ve had many patients on it and quite a few success stories with that. Likewise Zoloft is equally and effective anti-depressant. I do have concerns that you may be trying to make too many adjustments at once. I am somewhat concerned that going off of the Zoloft, or rather weaning it down, may potentially cause some rebound depression. That poses a little bit of a concern because Chantix does have some psychiatric adverse effects to it, which it does sound like you already know. There is a slight risk of suicidal thoughts with Chantix after it is started. My recommendation to you, and this is what I have told all my patients, as I would make one medication change at a time. If you just started the Chantix then I personally would leave the Zoloft exactly where it is for right now. Focus on trying to quit smoking using the Chantix first, and then down the road a little you can start working on weaning off of the Zoloft. That would be my recommendation, if you start to have any negative symptoms wow you’re going up on the Chantix and down on the Zoloft you likely will not know which one of the medication changes is causing your symptoms. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. David Girardi, Internal Medicine Specialist